The initial approach to the patient with BRASH syndrome will follow the same process and actions as for any other patient in the emergency department, including:
- Multiparametric monitoring (noninvasive arterial pressure, pulse oximeter, temperature, and respiratory frequency assessment)
- Oxygen supplementation as needed (if the patient is hypoxemic)
- Peripheral venous catheter placement
- Obtaining an ECG
- Obtaining serum labs
BRASH syndrome is an acronym used to describe a collection of findings initiated by the combined action of hyperkalemia and atrioventricular (AV) nodal blocking agents, provoking bradycardia.
BRASH stands for the following pentad: bradycardia, renal impairment, AV node blockers, shock, and hyperkalemia. Bradycardia decreases the cardiac output, impairing renal perfusion and causing renal failure which increases serum potassium. Left untreated, this cycle will continue until a multiorgan failure state establishes.
BRASH syndrome appears to affect both sexes equally. It is more prevalent in elderly patients taking AV nodal blocking agents for a cardiac condition with baseline renal dysfunction and an eliciting cause for shock (eg, sepsis, hypovolemia, medication up-titration) and/or worsening factors of renal function or hyperkalemia (eg, intake of nephrotoxins, potassium-sparing diuretics, angiotensin-converting enzyme inhibitors, and/or angiotensin-receptor blockers).
The presentation spectrum varies widely, ranging from asymptomatic bradycardia to multiorgan failure syndrome. The most prominent finding will generally be either the bradycardia or the hyperkalemia, although they might be simultaneous. Patients will generally appear clinically better than expected based on their laboratory abnormalities and altered vital signs.